Pennsylvania, 2012

Tornado in Pennsylvania, October 19, 2012

October 19, 2012 · NWS CTP · 1 event in 1 county or zone

A quasi-linear convective system (QLCS) raced across southeastern Pennsylvania during the late evening hours, producing significant storm-related damage across southwest and south-central Lancaster County. The thin line of low-topped thunderstorms developed in a convective environment characterized by weak instability and strong wind shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
15
Property damage
$6.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A quasi-linear convective system (QLCS) raced across southeastern Pennsylvania during the late evening hours, producing significant storm-related damage across southwest and south-central Lancaster County. The thin line of low-topped thunderstorms developed in a convective environment characterized by weak instability and strong wind shear. A weak surface wave near BWI along a north-south cold front aided in the threat of damaging winds and embedded weak tornadoes along the QLCS.

An extensive ground and aerial storm survey was conducted on October 20, 2012. The survey team consisted of NWS meteorologists along with Lancaster County emergency management officials, local township coordinators and private weather consultant Dr. John Scala. The PSP provided the helicopter for the aerial portion of the storm survey.

The survey concluded that an embedded EF1 tornado in straight-line winds gusting to 100 to 110 mph occurred at multiple locations along a line of storm damage from near Fernglen in Drumore Township northeastward for over 16 miles to near Paradise in Paradise Township from approximately 2000 to 2025 EDT. From the air, an estimated 50 structures appeared to have significant damage especially to roofs. Several barns were completely collapsed. Along the storm damage path, swaths of trees were leveled especially those along the hillsides of valleys and within ravines. As a conservative estimate, several thousand trees were downed. The tree damage had mostly a SW to NE orientation except in areas where tornadic convergence and circulation were evident.

The Lancaster EMA estimated between 5-7 million dollars in damages related to the EF1 tornado. There were 15 people injured by the tornado who were standing under an open-air pavilion at Paradise Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Oct 19, 6:55 PM EST, 5 minutes earlier.

Area forecast discussion, Oct 19, 6:55 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
755 PM EDT FRI OCT 19 2012

.SYNOPSIS...
A BROAD CLOSED UPPER LOW LOCATED OVER LAKE MICHIGAN THIS AFTERNOON
WILL MOVE SLOWLY NORTHEAST INTO SOUTHERN ONTARIO. THIS WEATHER
FEATURE AND ITS POCKET OF COLD AIR ALOFT WILL BRING PERIODS OF
UNSETTLED WEATHER ACROSS THE NORTHWEST HALF OF THE STATE LATE
TODAY THROUGH SATURDAY. HIGH PRESSURE WILL BUILD NORTHEAST FROM
THE TENNESSEE VALLEY SUNDAY INTO MONDAY WITH FAIR AND MILDER
CONDITIONS.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
SUBTLE SHORTWAVE ROTATING UP THE EAST SIDE OF THE UPPER LOW IS
TRIGGERING SHOWERS AND THUNDERSTORMS OVER SERN PA DOWN INTO MD/VA.
SOME ARE FAIRLY STOUT AND CANNOT RULE OUT A ROGUE DAMAGING WIND
GUST...BUT THE TIME OF DAY IS LEADING TO INCREASING STABILITY SO
FOR NOW PLAN TO KEEP HANDLING THE STORMS WITH SPECIAL WX
STATEMENTS AS THEY STILL APPEAR SUB SEVERE. THIS ACTIVITY SHOULD
WIND DOWN AND BASICALLY BE A NON FACTOR BY MIDNIGHT.

MEANWHILE TO THE WEST...DEEPER MOISTURE ASSOCIATED WITH THE UPPER
LOW MAY SPREAD A FEW SPRINKLES OR SHOWERS INTO WESTERN LOCATIONS
OVERNIGHT AS THE LOW BEGINS TO SLOWLY FILL AND MOVE DOWN THE ST
LAWRENCE RIVER VALLEY.

LOWS TONIGHT WILL BE IN THE UPPER 30S ACROSS THE NW MTNS...TO THE
UPPER 40S IN THE SE.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
AS THE SLOWLY FILLING UPPER LOW AND SOUTHWARD TRAILING THERMAL
TROUGH LIFTS INTO SRN ONTARIO THROUGH SATURDAY...IT WILL HAVE A
GLANCING BLOW ON THE ERN HALF OF THE STATE...WITH THE MAIN EFFECT
BEING AN INCREASE IN STRATO CU SATURDAY MORNING ACROSS THE CENTRAL
MTNS /AND ACROSS THE SUSQ VALLEY DURING THE MIDDAY AND AFTERNOON
HOURS.

ISOLATED SHOWERS WILL DEVELOP DURING THE AFTERNOON ACROSS THE
CENTRAL RIDGE AND VALLEY REGION...WHILE THE MORE NUMEROUS SHOWERS
WILL STAY CONFINED ACROSS THE WESTERN HIGH TERRAIN AND BENEATH THE
MID-LEVEL COLD POOL.

THE LATEST SREF AND GEFS MEAN QPF IS STILL AOB 0.10 OF AN INCH
THOUGH.

MAX TEMPS IN THE U40S ACROSS THE WESTERN MTNS...AND MID 50S TO MID
60S AS WE HEAD SE ACROSS THE CENTRAL MTNS AND INTO THE LOWER SUSQ
VALLEY. THESE WILL BE SEVERAL DEG F BELOW NORMAL.

WARMING TEMPS ALOFT AND HIGH PRESSURE BUILDING IN FROM THE SW WILL
LEAD TO CLEARING SKIES AND DIMINISHING SOUTHWEST WIND AND CHILLY
NIGHT TIME TEMPS IN THE 30S TO LOWER 40S.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
AS IS COMMON IN LATE OCTOBER...EXTENDED GUIDANCE HAS LARGE MODEL
SPREAD. IN GENERAL...WENT WITH RIDGING AND SURFACE HI PRESSURE ON
SUN/MON WITH DRY WEATHER. WEAK MOISTURE SURGE ARRIVES LATE MONDAY
BRINGING AN INCREASE IN CLOUDS AND SOME LOW POPS. BEHIND THIS IN
THE WED-THU TIME FRAME MILD AIR IN PLACE AND WILL KEEP A SLGT CHC
SHOWERS IN THE FORECAST. HIGH UNCERTAINTY LATE IN THE WEEK INTO
THE WEEKEND AS LATEST GEFS SHOWS COLD PAC NW TROF MOVING INTO THE
PLAINS AND HEADING EAST. AT THIS POINT LOOKS LIKE SIG COLD AIR
WILL STAY WEST THRU THE EXTENDED.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
FRONTAL BOUNDARY PERSISTS OVER EASTERN PENNSYLVANIA THIS EVENING...WITH
AN ACTIVE AREA OF SHRA AND A FEW TSRA ALONG IT. RADAR LOOP SHOWS
CONVECTION FROM BALTIMORE TO HARRISBURG AND LANCASTER...NORTH INTO
SCHUYLKILL COUNTY. AS LINGERING INSTABILITY BEGINS TO WANE AFTER
SUNSET...EXPECT ACTIVITY TO LESSEN IN INTENSITY DURING THE
EVENING. STILL...BOUNDARY WILL ACT TO SUPPORT AT LEAST SCATTERED
SHOWER ACTIVITY FOR SEVERAL MORE HOURS.

ELSEWHERE...CENTRAL AREAS SEEING SCATTERED TO BROKEN MID LEVEL
DECK AROUND 7KFT. FOG BEGINNING TO DEVELOP IN AREAS WHERE SKIES
ARE GENERALLY CLEAR...AND HAVE INCLUDED ADDITIONAL FOG FORMATION
IN TAF LOCATIONS OVERNIGHT...WITH WIDESPREAD MVFR CONDITIONS
DEVELOPING OVERNIGHT. FARTHER WEST IN KBFD AND KJST AM ANTICIPATING
SOME LOWER STRATUS FORMATION AND POSSIBLE SHOWERS...SOMEWHAT
LIMITING FOG FORMATION. HOWEVER...IN THESE AREAS CIGS WILL LOWER
TO MVFR LEVELS.

STACKED LOW OVER LAKE MICHIGAN WILL CONTINUE TO ROTATE SLOWLY
NORTHEASTWARD INTO SRN ONTARIO TONIGHT AND SATURDAY. THIS SYSTEM
SHOULD BRING ANOTHER ROUND OF SHOWERS TO MAINLY THE WRN MTNS
SATURDAY...BEFORE LIFTING NORTHEAST ACROSS SOUTHEASTERN CANADA ON
SUNDAY. HIGH PRESSURE WILL BUILD INTO THE REGION ON SUNDAY AND
DOMINATE THE WEATHER PATTERN INTO EARLY NEXT WEEK.

OUTLOOK...
SAT...MVFR...TO BRIEFLY IFR CIGS WEST...VFR TRANSITIONING TO PERIOD
OF MVFR EAST AFTER 16Z. SCT TO NUMEROUS SHRA ACROSS THE WRN PENN
MTNS.
SUN...MVFR WEST BCMG VFR. VFR CENTRAL/EAST. NO SIG WX.
MON...VFR. NO SIG WX.
TUE AND WED...VFR WITH MVFR POSS IN SCTD SHOWERS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LA CORTE/LAMBERT
NEAR TERM...LA CORTE/LAMBERT
SHORT TERM...LAMBERT
LONG TERM...ROSS
AVIATION...JUNG/LAMBERT
Hazardous weather outlook, Oct 19, 1:10 AM EST, 17 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
210 AM EDT FRI OCT 19 2012

PAZ004>006-010>012-017>019-024>028-033>036-045-056-063-064-200615-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-SOUTHERN CLINTON-PERRY-
CUMBERLAND-ADAMS-
210 AM EDT FRI OCT 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ037-041-042-046-049>053-057>059-065-066-200615-
TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN LYCOMING-UNION-SNYDER-
MONTOUR-NORTHUMBERLAND-COLUMBIA-DAUPHIN-SCHUYLKILL-LEBANON-YORK-
LANCASTER-
210 AM EDT FRI OCT 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE TODAY AS A FRONTAL
BOUNDARY LINGERS OVER EASTERN PENNSYLVANIA. THE THREAT OF SEVERE
WIND GUSTS OR HAIL IS VERY LOW BUT STILL POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DANGELO

In the hours before

Special weather statement, Oct 19, 6:12 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
712 PM EDT FRI OCT 19 2012

PAZ065-066-192345-
LANCASTER PA-YORK PA-
712 PM EDT FRI OCT 19 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN YORK AND SOUTHERN
LANCASTER COUNTIES...

AT 710 PM EDT...A STRONG THUNDERSTORM WAS 6 MILES SOUTHEAST OF
NORRISVILLE...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND HEAVY RAIN ARE POSSIBLE WITH THIS STORM.
THE RAIN WILL WILL CAUSE WATER TO POND ON ROADS AND FILL POOR
DRAINAGE AREAS...AS WELL AS CAUSE RAPID RISES ON SMALL STREAMS
AND CREEKS. THIS STORM WILL AFFECT FAWN GROVE...DELTA AND HOLTWOOD.

THIS WILL IMPACT ROUTE 222.

LAT...LON 3997 7650 3984 7604 3971 7620 3972 7659

FORECASTER: LA CORTE
Special weather statement, Oct 19, 6:58 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
758 PM EDT FRI OCT 19 2012

PAZ065-066-200030-
LANCASTER PA-YORK PA-
758 PM EDT FRI OCT 19 2012

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL YORK AND EASTERN
LANCASTER COUNTIES...

AT 754 PM EDT...A STRONG THUNDERSTORM WAS NEAR HOLTWOOD...MOVING
NORTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND HEAVY RAIN ARE POSSIBLE WITH THIS STORM.
THE RAIN WILL WILL CAUSE WATER TO POND ON ROADS AND FILL POOR
DRAINAGE AREAS...AS WELL AS CAUSE RAPID RISES ON SMALL STREAMS AND
CREEKS. THIS STORM WILL AFFECT QUARRYVILLE...PARADISE AND NEW
HOLLAND.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE 222...
ROUTE 322...STATE ROAD 41.

LAT...LON 3985 7645 4019 7615 4008 7593 4004 7593
      3996 7599 3994 7598 3973 7620

FORECASTER: LA CORTE

The radar

The Dover AFB radar (KDOX), 129 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Lancaster

When
October 19, 7:00 PM EST to 7:25 PM EST
Where
Lancaster County, 1.44 mi NNE of Fishing Creek to 1 mi SE of Gordonville
Rating
EF1
Path length
16.56 mi
Path width
200 yd
Injuries
15 direct, 0 indirect
Property damage
$6.0 million
Reported by
NWS Storm Survey
Coordinates
39.800, -76.263

The National Weather Service in State College, PA along with Lancaster County Emergency Management officials conducted a storm survey in the southwestern part of Lancaster County. The survey confirmed an EF1 tornado affected portions of southwest and south-central Lancaster County during the late evening on October 19, 2012. Maximum winds were estimated between 100 and 110 mph. The path length was approximately 16 miles and the maximum width was 200 yards.

The tornado first touched down near Fern Glen in southwest Lancaster County, then|traveled northeast to near Paradise. The tornado damage was sporadic and embedded within a larger area of straight line wind damage that extended from Fern Glen in Drumore Township to Paradise City in Paradise Township. It is estimated that the tornado touched down around 2000 pm EDT, skipped along to the northeast and lifted back up for the final time at around 2025 pm EDT. The damage path was not c continuous, as the tornado touched down and lifted up a number of times.

The locations with the most recognizable tornadic signature damage from the air were as follows from south to north: 1) Near Fernglen with evidence of strong convergent storm damage 2) Near Liberty Square with a clearly-defined convergent wind pattern in the corn field and nearby tree and structure damage 3) About 1.5 miles southwest of Buck where 3 medium-sized high tension electric transmission towers were knocked down from south to north 4) About 2 miles west-northwest of Quarryville along Cinder road were swaths of trees were downed with convergent signatures and multiple structures were damaged 5) About 3-3.5 miles south of Strasburg from near Weaver road to White Oak road where convergent patterns of trees downed with structure damage and a collapsed barn 6) About 2 miles southeast of Strasburg near Reservoir Road were a convergent pattern of snapped tree trunks were evident.

The storm produced 15 injuries, all in the city of Paradise where a open-air horse pavilion collapsed at Paradise Park. Along the path, approximately 50 structures were damaged, and several barns destroyed. An estimated 2000 to 3000 trees were knocked down, along with 2 small high tension towers in the Buck area. Initial estimates from County Emergency Management put damage in the 5 to 7 million dollar range.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyThe tornado archive for Pennsylvania, 2012Warnings in Pennsylvania, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410421.